Case report describes 60-year-old man with tremors and episodes of buccal dyskinesia, dysgraphia
MONDAY, Jan. 25, 2016 (HealthDay News) — Dysgraphia after sertraline intake has been documented in a case report published online Jan. 21 in the Journal of Clinical Pharmacy and Therapeutics.
Marta Gentili, Pharm.D., from the Luigi Sacco University Hospital at the University of Milan, and colleagues examined the occurrence of dysgraphia after intake of sertraline. They describe the case of a 60-year-old man who experienced resting tremors, buccal dyskinesia, and dysgraphia after administration of sertraline for a major depressive episode.
The researchers found that the patient, who suffered from bipolar disorder type II, had a psychiatric history that began in 2003, and was treated with various medications, which provided temporary benefit. In September 2014, he was prescribed mirtazapine (15 mg/day) and low-dose sertraline (50 mg/day) following a recurrent depressive episode. Sertraline was increased up to 200 mg/day. The patient experienced resting tremors and episodes of buccal dyskinesia and dysgraphia two months later, which were troublesome and disabling. The dose of sertraline was reduced gradually back to 50 mg/day, with complete remission of symptoms.
“Dysgraphia is a possible adverse drug reaction to sertraline, and we suggest that inhibition of extrapyramidal dopaminergic activity might be the pharmacological mechanism,” the authors write.
Copyright © 2016 HealthDay. All rights reserved.